Purpose: The purpose of this study was to investigate the incidence of fosaprepitant-associated infusion site adverse events (ISAEs) among a cohort of breast cancer patients receiving doxorubicin/cyclophosphamide (AC) chemotherapy.
Methods: A retrospective review of electronic medical record (EMR) data was performed for all patients who were initiated on AC from January 2011 to April 2012. Data collected included baseline demographics, antiemetic regimen, documentation of ISAEs, and type of intravenous (IV) access. Descriptive statistics (mean and standard deviation or percentages) were summarized overall, by type of IV access and initial antiemetic given.
Results: Among the 148 patients included in this analysis, 98 initially received fosaprepitant and 44 received aprepitant. The incidence of ISAEs associated with fosaprepitant administration was 34.7 % (n=34), while the incidence of aprepitant-associated ISAEs was 2.3 % (n=1). All ISAEs were associated with peripheral IV access. The most commonly reported ISAEs were infusion site pain (n=26), erythema (n=22), swelling (n=12), superficial thrombosis (n=8), infusion site hives (n=5), and phlebitis/thrombophlebitis (n=5). Twenty-six patients experienced more than one type of ISAE.
Conclusions: The incidence and severity of ISAEs associated with fosaprepitant administration among a group of patients receiving AC chemotherapy are significant and appreciably higher than what has been previously reported.